Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 273, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 8, 2009, 4:17 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2009, 4:17 PM MDT (22:17 UTC)
- Expired
- Sep 8, 2009, 4:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 107 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:22 PM MDT, 55 minutes earlier.
Area forecast discussion, Sep 8, 3:22 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 322 PM MDT TUE SEP 8 2009 .SHORT TERM...CONVECTION WELL UNDER WAY AS A COLD FRONT DROPS SOUTH OUT OF WYOMING. UPPER FLOW ALOFT IS VERY WEAK AND THEREFORE DO NOT EXPECT MUCH SEVERE WEATHER OVER MOST OF THE AREA. HOWEVER...AN AXIS OF INCREASING MOISTURE AND INSTABILITY OVER NEBRASKA COULD REACH FAR ENOUGH TO AFFECT THE NORTHEASTERN CORNER OF THE STATE. WITH CAPES AROUND 1500-2000 J/KG AND DEWPOINTS IN MID 50S...THIS AREA WILL HAVE THE POTENTIAL TO SEE LARGE HAIL AND GUSTY WINDS...WITH HEAVY RAIN BEING THE CONCERN FOR THE REST OF THE FORECAST AREA. THE FRONT IS EXPECTED TO MOVE SOUTH REACHING THE DENVER METRO AREA AROUND 6 THIS EVENING AND OVER THE PALMER DIVIDE A FEW HOURS LATER. THUNDERSTORMS WILL BE FIRING OFF THE FRONTAL BOUNDARY WITH MORE STABLE AIR FILTERING IN BEHIND. SHOWERS AND THUNDERSTORMS WILL TAPER OFF TONIGHT WITH SKIES SLIGHTLY CLEARING. EXPECT PATCHY LOW CLOUDS AND FOG TO DEVELOP FROM LINGERING MOISTURE AFTER MIDNIGHT. WITH THE STABLE AIR IN PLACE FROM THE FRONTAL PASSAGE...MOST AREAS OVER THE PLAINS WILL BE CAPPED AND ONLY HAVE ABOUT A 10 PERCENT POP WEDNESDAY. EXPECT MOST CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN AND SOUTH ALONG THE PALMER DIVIDE. TEMPERATURES WEDNESDAY WILL BE ABOUT 7 TO 10 DEGREES COOLER THAN TUESDAY. .LONG TERM...FOR WEDNESDAY NIGHT MUCH OF THE PLAINS OF NORTHEAST COLORADO WILL REMAIN IN POST FRONTAL STABLE REGIME WITH INVERSION LINGERING AROUND 700MB. STILL A SLIGHT CHANCE FOR STORMS OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE WITH LESS OF A CAP. THURSDAY LOOKS FAIRLY SIMILAR WITH CAP STILL IN PLACE OVER MUCH OF THE PLAINS WITH ANY CONVECTION AGAIN CONFINED TO HIGHER ELEVATIONS. SOME LOW LVL WARMING SO HIGH TEMPERATURES WILL BE BACK INTO THE 80S. MORE CHANGES UPCOMING FOR FRIDAY AND BEYOND WITH A COMPLEX SYSTEM DEVELOPING OVER THE CENTRAL PORTIONS OF THE COUNTRY. INITIALLY...MODELS AGREE ON THE NEXT FRONTAL PASSAGE EXPECTED FRIDAY MORNING AS THE CYCLONE DROPS INTO THE NORTHERN PLAINS WITH A RE-STABILIZATION OF THE LOWER PORTION OF THE ATMOSPHERE AND COOLER TEMPERATURES. THE MORNING LONG RANGE PLAYERS ARE PLAYING A NEW WRINKLE...AS THE 12Z GFS RETROGRADES THE CYCLONE FROM EASTERN MONTANA TO IDAHO BY SUNDAY. THIS OPERATIONAL RUN IS AN EXTREME OUTLIER AMONGST THE ENSEMBLE MEMBERS AND THE EUROPEAN MODEL. THE OTHER MODELS KEEP THE CYCLONE CENTERED IN THE DAKOTAS WITH STILL SOME WESTWARD WOBBLING OVER THE NORTHERN HIGH PLAINS. WILL CONTINUE TO PLAY WITH A MORE ENSEMBLE MEAN AND DISCOUNT THE 12Z GFS OPERATIONAL RUN. WONT CHANGE MUCH FOR THE WEEKEND AND WILL KEEP TEMPS ON THE COOL SIDE AND BELOW NORMALS FOR THIS TIME OF YEAR. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE AREA. OUTFLOW GUSTS TO 35 KNOTS...HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE 22Z TO 02Z. A COLD FRONT PUSHING SOUTH WILL AID IN THE THUNDERSTORM DEVELOPMENT. THE FRONT WILL ALSO BRING A WIND SHIFT WITH NORTHERLY WINDS BEHIND THE FRONT GUSTING TO 25 KNOTS. RIGHT NOW IT APPEARS THE COLD FRONT WILL SWEEP ACROSS KDEN AROUND 00Z TO 01Z. STORMS SHOULD BE DIMINISHING FROM THE NORTH AND WEST AFTER 03Z WITH SKIES BEGINNING TO CLEAR. AREAS OF LOW CLOUDS AND FOG ARE EXPECTED TO DEVELOP AFTER 10Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/ENTREKIN
Hazardous weather outlook, Sep 8, 10:56 AM MDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT TUE SEP 08 2009 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT TUE SEP 08 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHEAST COLORADO AS A COLD FRONT ADVANCES SOUTH FROM WYOMING. THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS WITH BRIEF HEAVY RAIN BEING THE MAIN THREAT. A BRIEF STRONG OR SEVERE STORM CANT BE RULED OUT OVER THE FAR NORTHEAST CORNER OF COLORADO WHERE MOISTURE AND INSTABILITY WILL BE THE GREATEST. THE COLD FRONT WILL PUSH THROUGH THIS EVENING BRINGING AREAS OF LOW CLOUDS AND FOG AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE ATMOSPHERE WILL BE COOLER AND MORE STABLE ON WEDNESDAY BUT THERE WILL STILL BE A SLIGHT CHANCE FOR STORMS OVER THE MOUNTAINS AND PALMER DIVIDE IN THE AFTERNOON AND EVENING. AFTER A BRIEF WARMUP ON THURSDAY ANOTHER COLD FRONT WILL MOVE INTO NORTHEAST COLORADO ON FRIDAY WITH ADDITIONAL COOLING THROUGH THE EARLY PART OF THE WEEKEND. THERE WILL BE A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 35 min |
| Sep 8, 4:31 PM MDT | Areal Flood Advisory | BOU | Elbert | 75 min |
| Sep 8, 5:15 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 60 min |
| Sep 8, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.